Alert archive / Alabama / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 13, 2013, 4:06 PM CST for Greene County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 13, 2013, 4:06 PM CST (22:06 UTC)
- Expired
- Jan 13, 2013, 4:45 PM CST
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Greene County, AL
The radar
The Birmingham radar (KBMX), 112 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 474 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 330 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
465
WUUS54 KBMX 132206
SVRBMX
ALC063-132245-
/O.NEW.KBMX.SV.W.0001.130113T2206Z-130113T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
406 PM CST SUN JAN 13 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GREENE COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 445 PM CST
* AT 358 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR GAINESVILLE...OR 13 MILES WEST OF
EUTAW...AND MOVING NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
UNION...MANTUA...KNOXVILLE...JENA...I 20 REST AREA NEAR EUTAW...
CLINTON AND SNODDY.
THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 32 THROUGH 52...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3313 8791 3315 8784 3302 8784 3302 8771
3299 8771 3298 8775 3294 8773 3273 8809
3277 8811 3277 8808 3280 8806 3281 8808
3279 8810 3284 8814
TIME...MOT...LOC 2206Z 229DEG 31KT 3283 8804
$$
563 follow-up statements
679
WWUS54 KBMX 132219
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
419 PM CST SUN JAN 13 2013
ALC063-132245-
/O.CON.KBMX.SV.W.0001.000000T0000Z-130113T2245Z/
GREENE AL-
419 PM CST SUN JAN 13 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
GREENE COUNTY UNTIL 445 PM CST...
AT 411 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR ALLISON...OR 6 MILES WEST OF
EUTAW...MOVING NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
UNION...KNOXVILLE AND SNODDY.
THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 40 THROUGH 52...
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3311 8784 3302 8784 3302 8771 3299 8771
3298 8775 3295 8775 3294 8773 3294 8774
3293 8777 3292 8777 3280 8799 3289 8807
TIME...MOT...LOC 2219Z 229DEG 31KT 3290 8794
$$
56440
WWUS54 KBMX 132229
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
429 PM CST SUN JAN 13 2013
ALC063-132245-
/O.CON.KBMX.SV.W.0001.000000T0000Z-130113T2245Z/
GREENE AL-
429 PM CST SUN JAN 13 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
GREENE COUNTY UNTIL 445 PM CST...
AT 421 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTH OF UNION...OR 5 MILES
NORTH OF EUTAW...MOVING NORTHEAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
KNOXVILLE.
THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 45 THROUGH 52...
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3305 8784 3302 8784 3302 8771 3299 8771
3298 8775 3295 8775 3294 8773 3293 8777
3292 8778 3286 8790 3294 8796
TIME...MOT...LOC 2229Z 230DEG 31KT 3296 8784
$$
56636
WWUS54 KBMX 132241
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CST SUN JAN 13 2013
ALC063-132251-
/O.EXP.KBMX.SV.W.0001.000000T0000Z-130113T2245Z/
GREENE AL-
441 PM CST SUN JAN 13 2013
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GREENE COUNTY
WILL EXPIRE AT 445 PM CST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3305 8784 3302 8784 3302 8771 3299 8771
3298 8775 3295 8775 3294 8773 3293 8777
3292 8778 3286 8790 3294 8796
TIME...MOT...LOC 2241Z 230DEG 31KT 3302 8774
$$
56What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 3:08 PM CST, 58 minutes earlier.
Area forecast discussion, Jan 13, 3:08 PM CST, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 308 PM CST SUN JAN 13 2013 .DISCUSSION... AFTER SEVERAL DAYS OF WAITING...THE COLD FRONT IS ON OUR DOORSTEP. QUITE AN IMPRESSIVE TEMPERATURE GRADIENT ALONG THE FRONT TOO -- AT ONE POINT IT WAS 73 DEGREES IN COLUMBUS MS AND 48 IN TUPELO. THAT COLD AIR SHOULD SLOWLY MAKE ITS WAY INTO OUR NORTHWEST COUNTIES THIS EVENING...AND PLOD EASTWARD FROM THERE. MODELS ARE NOW FAIRLY SIMILAR IN TAKING THE FRONT DOWN TO ABOUT AUBURN-TROY BY THIS TIME TOMORROW AFTERNOON...BEFORE SLOWING IT DOWN EVEN MORE AND EVENTUALLY PAUSING. THAT SLOW DOWN AND PAUSE...AS WELL AS THE HIGHLY ANAFRONTAL NATURE OF THE BOUNDARY...KEEPS CENTRAL ALABAMA RIGHT IN THE MIDDLE OF THE AXIS OF MAX RAIN POTENTIAL OVER THE NEXT SEVERAL DAYS. ACTUALLY, ITS BEEN A WHILE SINCE I'VE HAD SO MANY CONSECUTIVE PERIODS OF 80+ PERCENT POPS (OUTSIDE OF A TROPICAL SYSTEM). MOST OF THE RAIN WON'T BE PARTICULARLY HEAVY...BUT SEVERAL ROUNDS OF LIGHT TO MODERATE RAIN THAT EACH BRING A HALF INCH OR MORE CAN ADD UP OVER THE COURSE OF 48 HOURS. WE WILL HAVE TO HIGHLY CONSIDER A FLOOD WATCH SOON IF THE RAIN AMOUNTS FORECAST TO OCCUR OVER THE NEXT 12-18 HOURS VERIFY OR ARE EXCEEDED. WE WILL ALSO HAVE TO CLOSELY WATCH TEMPERATURE TRENDS IN THE NORTHWESTERN FEW COUNTIES TOMORROW AND TOMORROW NIGHT. COMPUTER MODEL SOUNDINGS SHOW A PRETTY SHALLOW COLD AIR MASS ASSOCIATED WITH THE FRONT...TOPPED BY A WARMER LAYER. THE MODELS ARE FORECASTING TEMPS TO GET PERILOUSLY CLOSE TO FREEZING UP AROUND HAMILTON AND HALEYVILLE MONDAY AFTERNOON AND MONDAY NIGHT. RIGHT NOW THE MODELS SUGGEST THAT TEMPS WILL STAY JUST ABOVE FREEZING AT THE GROUND...AND THE RESULT WILL BE A COLD RAIN. BUT A DIFFERENCE OF JUST A DEGREE OR TWO LOWER COULD RESULT IN A MUCH MORE SIGNIFICANT IMPACT. IT IS A VERY LOW CONFIDENCE AT THIS POINT... BUT WE HAVE DECIDED TO MENTION THE POSSIBILITY FOR SOME FREEZING RAIN IN THE HWO FOR THAT AREA OF THE CWA. JUST DIDN'T WANT THE FOLKS UP THERE TO GET BLINDSIDED IF CONDITIONS DID TURN COLDER AND THERE ENDED UP BEING SOME ICING ISSUES. WELL...YESTERDAYS 12Z RUN OF THE ECMWF SUCKED ME IN. TODAY'S RUN...AS WELL AS TODAY'S GFS AND NAM...NOW SHOW THAT SHORTWAVE ENERGY DIGGING INTO THE SOUTHWEST STATES AND NORTHERN MEXICO WILL CUTOFF AN UPPER LOW THAT WILL TRAVERSE THE SOUTHERN COASTAL STATES ON THURSDAY. THE MODELS ARE HAVING A DICKENS OF A TIME HANDLING THIS FEATURE...AND CONFIDENCE IN THE FORECAST DROPS CONSIDERABLY BETWEEN WEDNESDAY AND FRIDAY (DURING THE TIME THIS UPPER LOW IS NOW FORECAST TO APPROACH AND MOVE THROUGH THE AREA). NO NEED TO GET TOO CARRIED AWAY WITH POPS. FORTUNATELY...IT LOOKS LIKE THE AIR MASS WILL HAVE MODIFIED ENOUGH BY THAT TIME SO THAT ANY PRECIP THAT COMES THE END OF THE WEEK WOULD BE IN THE FORM OF RAIN. IT IS NOT UNTIL NEXT WEEKEND UNTIL WE CAN FAIRLY SAFELY SAY THAT CONDITIONS WILL BE COMPLETELY DRY. AFTER THAT...WE SIT AND WAIT AND TRY TO FIGURE OUT WHICH DIRECTION THE REALLY COLD AIR GOES AFTER IT DROPS INTO THE U.S. FROM CANADA. /61/ && .AVIATION... 18Z TAF DISCUSSION. MVFR TO VFR CIGS PREVAIL ACROSS CENTRAL ALABAMA THIS MORNING. COLD FRONT AND HEAVY RAIN SHIELD REMAIN TO OUR WEST...ACROSS WESTERN TENNESSEE AND MISSISSIPPI. AHEAD OF THE FRONT...SCT SHOWERS ARE DEVELOPING...AND HAVE INCLUDED PREVAILING VCSH AT ALL TERMINALS THROUGH THE AFTERNOON. GIVEN THE ORIENTATION OF THESE RAIN BANDS...TRAINING OF MODERATE RAINFALL IS POSSIBLE AND COULD LEAD TO REDUCED VIS AT ANY TERMINAL. WILL MONITOR CONDITIONS AND UPDATE FOR THESE REDUCED FLIGHT CONDITIONS AS POSSIBLE. OVERALL...SHOULD NOT BE A WASHOUT THIS AFTERNOON AS THE BOARDER AREA OF RAIN WILL REMAIN WEST OF ALL TERMINALS THROUGH AT LEAST 00Z. WINDS COULD BE BREEZY AT TIMES THIS AFTERNOON...WITH SOUTHERLY WINDS GUSTING UP TO 20 KTS. THE COLD FRONT AND RAIN SHIELD HAVE BEEN SLOWER TO PUSH EASTWARD AND ADJUSTED WIND SHIFT TO THE WEST AND PREVAILING RA BACK SEVERAL HOURS GIVEN LATEST RADAR TRENDS AND NEAR TERM GUIDANCE. WITH ONSET OF RAIN...EXPECT REDUCED VIS AND CIGS...MVFR TO IFR CONDITIONS...FOR THE REMAINDER OF THE FORECAST PERIOD. THE FRONT SHOULD STALL NORTH OF TOI...AND HAVE LEFT WINDS OUT OF THE SOUTHWEST. GIVEN THE CONTINUED LOW LEVEL MOIST FLOW...MVFR CIGS AND FOG ARE POSSIBLE OVERNIGHT AT TOI. A FEW SCATTERED SHOWERS WILL ALSO BE POSSIBLE...BUT TIMING IS TOO UNCERTAIN TO INCLUDE AT THIS TIME. 14 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 46 47 43 45 43 / 100 100 100 100 80 ANNISTON 49 50 45 47 46 / 100 100 80 100 70 BIRMINGHAM 45 46 41 45 42 / 100 100 100 100 80 TUSCALOOSA 44 45 40 43 41 / 100 100 100 100 90 CALERA 47 48 42 45 43 / 100 100 90 100 70 AUBURN 64 69 56 69 51 / 80 50 50 50 40 MONTGOMERY 58 60 49 56 48 / 90 60 50 50 40 TROY 65 69 57 74 51 / 70 50 50 50 40 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jan 13, 2:20 PM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 220 PM CST SUN JAN 13 2013 ALZ011>015-017>050-142020- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 220 PM CST SUN JAN 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PERIODS OF MODERATE TO HEAVY RAINFALL ARE POSSIBLE ACROSS NORTHERN PORTIONS OF CENTRAL ALABAMA TODAY THROUGH TUESDAY. THE POTENTIAL OF FLOODING WILL INCREASE BY MONDAY AND CONTINUE THROUGH TUESDAY. THE GREATEST FLOODING THREAT WILL BE ACROSS PORTIONS OF CENTRAL ALABAMA NEAR AND NORTH OF THE INTERSTATE 59 CORRIDOR. THERE IS LOW CHANCE OF FREEZING RAIN MONDAY AND MONDAY EVENING ACROSS NORTHWEST CENTRAL ALABAMA AS COLD AIR MOVES INTO THE AREA. CONFIDENCE IS VERY LOW AT THIS TIME IN THE POSSIBILITY OF THIS POTENTIAL THREAT. HOWEVER...THE RISK AREA WILL BE ALONG AND NORTH OF A LINE FROM VERNON TO ARLEY. HEAVY RAINFALL UPSTREAM AND ACROSS PORTIONS OF CENTRAL ALABAMA WILL CAUSE RISES ALONG THE TOMBIGBEE RIVER BASIN. THE UPPER PORTIONS OF THE TOMBIGBEE RIVER ARE FORECAST TO GO ABOVE FLOOD STAGE BY MONDAY MORNING...RESULTING IN MINOR FLOODING THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED MONDAY AND TUESDAY DUE TO A FLOODING THREAT.
In the hours before
Special weather statement, Jan 13, 3:55 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
355 PM CST SUN JAN 13 2013
ALZ030-031-132230-
GREENE AL-SUMTER AL-
355 PM CST SUN JAN 13 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SUMTER AND SOUTHERN
GREENE COUNTIES UNTIL 430 PM CST...
AT 351 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR EPES...OR 9 MILES NORTH OF LIVINGSTON...MOVING
NORTHEAST AT 35 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
GAINESVILLE...
BOLIGEE...
ALLISON...
WALDEN QUARTERS...
FIVE POINTS INTERSECTION...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3295 8798 3277 8786 3276 8787 3276 8785
3275 8785 3266 8818 3276 8825
TIME...MOT...LOC 2155Z 231DEG 31KT 3275 8813
56Special weather statement, Jan 13, 4:03 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
403 PM CST SUN JAN 13 2013
ALZ011-013>015-022-023-132300-
FAYETTE AL-MARION AL-PICKENS AL-TUSCALOOSA AL-WALKER AL-WINSTON AL-
403 PM CST SUN JAN 13 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WINSTON...WALKER...
NORTHWESTERN TUSCALOOSA...NORTHEASTERN PICKENS...SOUTHEASTERN MARION
AND FAYETTE COUNTIES UNTIL 500 PM CST...
AT 403 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
FAYETTE TO 6 MILES SOUTHWEST OF ASHCRAFT CORNER...AND MOVING EAST AT
45 MPH.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CARBON HILL...
LYNN...
JASPER...
CORDOVA...
BANKSTON...
&&
LAT...LON 3407 8766 3401 8710 3399 8710 3399 8711
3399 8713 3397 8713 3396 8710 3394 8710
3359 8724 3339 8801
TIME...MOT...LOC 2203Z 250DEG 40KT 3377 8772 3347 8790
75The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 8:51 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 25 hr |
| Jan 13, 8:51 AM CST | River Flood Warning | BMX | Sumter | 4 days |
| Jan 13, 1:55 PM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 10 days |
| Jan 13, 3:55 PM CST | Special Weather Statement | BMX | Greene | 35 min |
| Jan 13, 4:03 PM CST | Special Weather Statement | BMX | Fayette, Walker | 57 min |
| Jan 13, 4:34 PM CST | Special Weather Statement | BMX | Tuscaloosa | 26 min |
| Jan 13, 4:38 PM CST | Special Weather Statement | BMX | Tuscaloosa | 37 min |
| Jan 13, 4:39 PM CST | Special Weather Statement | BMX | Blount | 51 min |
| Jan 13, 4:50 PM CST | Areal Flood Advisory | BMX | Tuscaloosa, Walker | 17 days |
Nearby
Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.